Chinese meds lands woman in intensive care

The case, described in the journal Emergency Medicine Australasia, has prompted emergency physicians to call for appropriate patient education by practitioners who prescribe complementary medications.

The woman visited her herbal practitioner with back pain and was given the mixture to improve circulation and reduce musculoskeletal pain.

She was told to boil the mixture for 45 minutes but drank it after only 30 minutes and quickly felt tingling in her face, followed by nausea, vomiting, diarrhoea and abdominal pain.

By the time she was admitted to hospital she was suffering from severe cardiovascular toxicity and loss of sensation in her limbs. She also had an arrhythmia and extreme hypotension causing loss of consciousness.

Clinical toxicologist and emergency physician Dr Shaun Greene from Austin Health was on-call the night she was admitted to hospital. He said the woman's clinical presentation and the fact that her family told doctors